Due to suspected medication related ear damage I cannot tolerate any (it seems) of the usual medications used in the treatment of MAV. So although I have never been a fan of ‘herbal’ alternatives, I would like to ask what (if anything) works?
My last episode (yesterday) was fortunately very short, but the one before that lasted nearly a week and I want to do what I can to minimise the chances of this without doing any more damage to my ears.
The only thing I can take is Betahistine, but because I suffer with hayfever and have to take antihistamines I cannot take this for the next few months.
Thanks in advance for any suggestions.
Sarah check out Liv85’s posts
Ok I will do that. Thanks for replying.
Sarah, you can look at my post in the information vault - Alternative treatments - My experience with supplements… You can skip the whole history part and see the list of what seems to be keeping me in control. I seem to have a fairly bad reaction to a lot of ‘prescribed’ meds - as well as the fact that it seems local Dr’s are not very clued up…so I’ve devised my own plan based largely on information gleaned here. As James says, Liv85 is a mine of information!
One thing about a lot of the natural supplements and meds is that there is not usually an immediate effect - rather a gradual improvement. Also, you generally seem to have to take them continuously for the best result. I suggest you do research on whatever you think might help, to ascertain if it is right for you.
Thank you. I had a look at your post there… I do the same, if I feel dizziness coming on I take Stemetil, and Cocodamol for a headache.
The other stuff I will have to look into, but it is interesting. I do have a habit of giving up with non prescription things. I have opened bottles/packets of Zinc, Vitamin B6, B vitamins and magnesium, iron tablets, feverfew, St Johns wort, cod liver oil tablets (unopened, they look yuk). It is probably as you say, I didn’t give anything long enough to do anything. I take it for a few days then don’t bother anymore rather than persist.
Thanks for your help.
If you already have the stuff, I’d start with the Vit B and magnesium until you can research further, as they are natural supplements. Some say higher doses of magnesium can cause diarrhea, so start low.
Hope you find some help.
Thank you. I will give it a go. I have just been reading about how antioxidants can prevent ear damage which is interesting to me. So I will try CoQ10, Grapeseed extract and Ginkgo Biloba as well. This could get expensive:-)
For me, not having any medical aid - it’s still cheaper than prescription drugs:slight_smile:…but you’re right, good quality is’nt cheap! The CoQ10 is the most expensive here…so far I’m O.K. without it
I just spent £50 in Holland and Barrett! and that was with the ‘buy one get one half price’ offer AND £10 off for spending over £60!! But I did get a lot of things. I just hope I am not allergic to any of it! Prescriptions here are £8.40 per item so I wouldn’t say herbal is cheaper for me but I am more interested in what works the best with the least side effects.
Anything that doesn’t cause and potentially protects against ototoxicity is worth it to me. After being given some good advice on what I may most likely be able to tolerate I may give Pizotifen a try before completely giving up on prescription medication. I will probably then be looking for appetite suppressants and weight loss supplements.
I’m all for natural alternatives when possible. One thing you have to be careful of is the additives in supplements. At least in the USA–herbal supplements are not regulated like medications. I was taking garlic supplements, an eye formulation multi vitamin and apple cider vingear. I seemed to be getting better but then I started to get tingling all over my body. My primary care doctor told me to stop the supplements. The tingling went away after I stopped the supplements. I’m still not sure which one caused it. I noticed the eye vitamin had 3 times the daily value of Zinc! Zinc toxicity is scary! I decided not to start back up on any of those.
Just did a quick conversion - and that sounds about right for a basket of supplements. Sincerely hope that you can take them all and that they help!
I presume that your prescription fee is on National health? You are fortunate to have this, but yes, it will make ‘natural’ stuff more expensive for you.
If the prescription med can give you more immediate relief, that would be great…just check with your Dr about taking the herbal stuff in conjunction. The supplements should be fine. Although you were probably joking - don’t even think about weight loss /appetite suppressants!!
Keen to see how it works out for you!
You are so right, Carriep. Like any medication it’s best to read the labels!!! If you are taking a number of different supplements - there can be a cumulative effect with each pill containing a small amount of something…but put together it is too much!
Yes, that is the cost on the NHS. I know we in the UK are fortunate to have this. I think I may have made a mistake when I bought all this stuff and took loads of things at once. I didn’t feel so good later on: But then that could have been a coincidence?
The CoQ10 is going already! Not liking that.
But I still have plenty of things left.
My reference to weight was regarding Pizotifen. It is one of the medications that I wasn’t going to touch with a barge pole because of what so many people have said about it causing massive weight gain. However, I have been advised that it is the least ototoxic and I seem to have very sensitive ears.
I will let you know how I get on with the supplements.
Thanks for the advice, I will watch out for those. I would think most people are far less cautious with natural alternatives than with prescription medications until something like what happened to you happens to them.
Yep, probably would have been better to start with one or 2 items and add gradually so it’s easier to spot a troublemaker! Even if they’re ‘natural’ - taking a bunch is still a shock to the system.
Purely out of interest, why don’t you like the CoQ10?? I don’t take it, and had never heard of it till I saw it on this forum.
Keen to hear how you get on. Sincerely hope something helps!
One of the things I noticed after taking ‘the lot’ was that my ears felt odd, the ‘pressure’ kind of feeling again. I thought that was odd because all I had taken were the supplements. So I made a guess at what I thought may be the culprit and the CoQ10 was the one I guessed at. The next day I took only that and the same thing happened.
I did some internet research and I found one place where hearing loss was noted for this. I am not saying this is dangerous to anyones ears, or that this information was even correct, but those two things together were enough to make me (with my very sensitive ears) think twice about it.
The reason I chose it initially was because I read about antioxidants potentially protecting against ototoxicity, so if there is even a slight chance of it being counterproductive to me then it isn’t worth it.
Do you know anything about N-acetyl-cysteine or D-methionine? And whether they are safe. The reason I ask is that I am wondering whether taking these alongside a medication will reduce the risk of ‘adverse ear reactions’ and whether it is safe to do so.
Never heard of either, but will see what I can dig up tomorrow. I still have books as well as Google
Sorry, Sarah, can’t find much of use on either amino acid. The main use of supplementing them seems to be to remedy toxicity from overdosing on various toxic substances.
. One source suggested not taking more D-Methionine than one would normally (in a perfect world) get from foods, as overdosing could cause adverse effects. I would ask your pharmacist about taking these with your meds…he/she is probably more likely to to be clued up then the Dr. Just take care not to fall into the trap of taking a handful of ‘wonder cures’ - just because they’re ‘natural’. Too much will either just be flushed away (with your money!) - or a few can build in your body and cause problems
Keep us posted on your progress.